Hail, El Paso
- When
- July 14, 3:00 PM MST to 3:03 PM MST
- Where
- El Paso County, 1.48 mi NNW of Rush
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.850, -104.090
Social media picture.
During the afternoon hours of July 14th, scattered thunderstorms, including a few supercells, developed across eastern El Paso County. As this activity shifted eastward they began to intensify and grow upscale into a larger thunderstorm complex.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
During the afternoon hours of July 14th, scattered thunderstorms, including a few supercells, developed across eastern El Paso County. As this activity shifted eastward they began to intensify and grow upscale into a larger thunderstorm complex. A series of supercells moved through Bent, Prowers, and Baca Counties producing a large non-damaging tornado, large hail, and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 14, 2:00 PM MST, 1 hour earlier.
Area Forecast Discussion National Weather Service Pueblo CO 300 PM MDT Tue Jul 14 2020 .SHORT TERM...(This evening through Wednesday) Issued at 233 PM MDT Tue Jul 14 2020 ...Severe Thunderstorm Potential Continues Today and Again Wednesday... Shower and storm activity continue to develop this afternoon across much of the region. Everything is still fairly scattered but do expect to see an increase in coverage through the mid-afternoon hours. Cool front continues to slowly slink through the region though not sure how much farther south and west it will make it given the convection already developing in the high terrain. Outflows and convective contamination may not allow the cool front to move too much today. That said, wherever it does end up will be the main focus for some stronger and more severe thunderstorms later this afternoon and evening. It will also be the focus for heavy, possible flash flooding, rainfall over the far eastern Colorado plains. Dewpoints remain in the mid to upper-60s at early this afternoon across the plains with lower LCL heights. Hi-res guidance has been pretty consistent on developing some discrete supercells coming off the Palmer Divide and then tracking east-southeast. The issue becomes how quickly this initial activity grows upscale as it moves into Kiowa County and points south. Thinking the discrete stuff turns quickly into a QLCS-ish type of system once it gets into open territory as we do expect there to be a more west-east oriented boundary, higher surface dewpoints, ribbon of very high surface theta-e, stronger uni-directional west flow aloft and tied to over 2500 J/kg MLCAPE. The hail threat transitions into a wind threat with some embedded mesovorticies possible, quick spinners, as the activity moves into Kansas. Nonetheless, it will be interesting to see exactly what happens when the initial activity hits that moisture rich air with minimal CIN across the Ark River Valley. Activity will be well east overnight but the light easterly flow in its wake will push better low-level moisture back towards the Front Range. We've increased cloud cover for Wednesday morning and as we go into Wednesday morning, this cloud layer will act like a lid/cap for expected thunderstorm activity tomorrow afternoon. Expecting dewpoints to be at least 7-10 degrees warmer Wednesday afternoon, farther west into the foothills, but temperatures will be about 7-10 degrees cooler. Continued easterly flow will get the afternoon action going once we reach convective temperatures, though the onset may be a few hours later than today given the column is a little cooler than today. Shear and CAPE look a little better across the Front Range and southeast. This is the corridor for activity tomorrow with large hail and damaging wind gusts. .LONG TERM...(Wednesday night through Tuesday) Issued at 233 PM MDT Tue Jul 14 2020 Not much change to the extended forecast thinking. The main differences in the operational solutions do not appear until early next week with the positioning of the upper high over the western states. Ensembles are mostly split between to GFS and ECMWF with the upper high positioning. Wednesday night into Friday...the upper level pattern will continue to feature an upper high over the Desert Southwest, with broad troughing near the Canadian border through the end of the week. This will keep westerly flow across Colorado, before upper ridging builds north on Friday. Several embedded disturbances will move across Colorado leading to multiple rounds of strong to severe thunderstorms across the region. Expect severe weather across the Plains Wednesday evening, exiting into western Kansas by Thursday morning. Large hail and gusty outflow winds in excess of 60 mph are possible as storms track east over the Plains. An outflow boundary is forecast to push back west into the I-25 corridor by morning as well, with easterly low level upslope flow expected across the Plains. This will also pool moisture across the region. On Thursday, the next upper disturbance is forecast to track across Colorado. Models have plenty of moisture over the Plains, with lower 60 dewpoints. This will help lead to decent afternoon instability, with SBCAPE values rising to near 2500 j/kg. Shear will be modest at 35 kts. the factors will lead to the potential for another round of strong to severe thunderstorms on Thursday afternoon. Expect development along a dryline near the I-25 corridor, and quickly spread east during the late afternoon and evening hours, clearing into Kansas overnight. On Friday, the upper high to the south will edge northward. Flow will shift more southwesterly across the state with energy lifting north out of the Desert Southwest. Another round of strong to severe storms is possible, but there are some limiting factors. CAPE values will be much less with dewpoints on the Plains only in the 50s. Shear will also be much weaker, less than 30 kts. Coverage will likely not be as great across the Plains during the afternoon and evening hours, but storms that do form will be capable of strong winds in excess of 60 mph and large hail. Temperatures on Thursday will reach into the lower to mid 90s, before reaching back to near 100 on Friday for the Plains. Saturday into Tuesday...the upper level high will continue to migrate westward with the main difference between the GFS and ECMWF being how fast it does so. The GFS shifts it west across Colorado into the Great Basin by Tuesday, while the ECMWF is slower with the upper high sitting over Colorado by Tuesday. The GFS would have more widespread showers and thunderstorms across Colorado. The ECMWF is drier given the location of the upper high. For the most part, expect near daily afternoon and evening thunderstorms. The most likely areas to see thunderstorms will be over the Mountains, with activity spreading into the I-25 corridor. Flow aloft is weak, so storm movements will be slow. If a stronger storm becomes parked over a burn scar, flash flooding will be possible. Hot temperatures will continue across the region with the lower elevations continuing to see highs in the 90s. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 233 PM MDT Tue Jul 14 2020 Today...VFR/MVFR in showers and storms. KPUB/KCOS will have the better chances for direct thunderstorm impacts this afternoon around 20-22Z. Large hail and damaging winds, in excess of 50 knots possible, with frequent lightning. Winds will become more northeast early afternoon with a predominant west wind at KALS. High confidence. Tonight...VFR. Storms clear east later this evening leaving us with light and variable winds overnight under mostly clear skies. High confidence. Wednesday Morning...VFR/MVFR. Not seeing a lot of terminal impacts through the end of the TAF cycle at this time outside of some MVFR stratus at KCOS/KPUB. We should develop a better easterly flow at KPUB/KCOS towards the end of the cycle bringing in low-level moisture allowing the stratus to develop or inch closer to the terminals. High confidence. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HEAVENER LONG TERM...MOZLEY AVIATION...HEAVENER
Hazardous Weather Outlook National Weather Service Pueblo CO 1233 PM MDT Tue Jul 14 2020 COZ058>089-093>099-151300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1233 PM MDT Tue Jul 14 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe storms are expected over the plains this afternoon and evening. Storms are anticipated to develop around midday over the mountains before spreading eastward to the plains. Ping pong ball size hail, wind gusts in excess of 60 mph, and lightning will be the primary threats associated with the storms today. There is also potential for an isolated tornado across the plains, mainly east of La Junta. Over the mountains, there is limited potential for burn scar flash flooding if a storm should develop over one of the newer scars. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe storms will again be possible over the plains on Wednesday, with a risk of winds over 60 mph, hail up to golf ball size, locally heavy rainfall and frequent cloud to ground lightning. Farther west over the mountains and interior valleys, scattered thunderstorms are expected, with hail up to nickel size, winds of 50 mph, brief heavy rainfall and frequent cloud to ground lightning all possible. There will also be the possibility of flooding of burn scars across mainly the eastern mountains on Wednesday, with the greatest risk over the Spring burn scar. For the remainder of the week into the weekend, scattered afternoon and evening thunderstorms are expected each day, with the greatest chance for storms over the mountains. Locally heavy rainfall, frequent lightning, small hail and wind gusts to 50 mph will be possible with any stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible along and east of Interstate 25 this afternoon and evening. 55/88
Special Weather Statement National Weather Service Pueblo CO 157 PM MDT Tue Jul 14 2020 COZ085-142030- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 157 PM MDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY UNTIL 230 PM MDT... At 156 PM MDT, Doppler radar was tracking a strong thunderstorm near Fountain, or 17 miles southeast of Colorado Springs, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3854 10476 3866 10477 3868 10458 3853 10455 TIME...MOT...LOC 1956Z 266DEG 14KT 3861 10469 MOORE
Special Weather Statement National Weather Service Pueblo CO 329 PM MDT Tue Jul 14 2020 COZ084-085-142200- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 329 PM MDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 400 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near Falcon, or 16 miles east of Colorado Springs, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Peyton, Falcon and Ellicott. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3882 10458 3896 10464 3907 10439 3884 10424 TIME...MOT...LOC 2129Z 252DEG 20KT 3891 10452 MOORE
Special Weather Statement National Weather Service Pueblo CO 332 PM MDT Tue Jul 14 2020 COZ081-085-142215- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 332 PM MDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL 415 PM MDT... At 331 PM MDT, Doppler radar was tracking a strong thunderstorm over Manitou Springs, or near Colorado Springs, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Western Colorado Springs, Manitou Springs, Cascade and Stratmoor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3882 10497 3889 10497 3895 10479 3878 10478 TIME...MOT...LOC 2131Z 272DEG 16KT 3885 10490 MOORE
Special Weather Statement National Weather Service Pueblo CO 338 PM MDT Tue Jul 14 2020 COZ084-142215- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 338 PM MDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL 415 PM MDT... At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Rush, or 31 miles southwest of Limon, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central El Paso County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3892 10406 3891 10418 3899 10420 3905 10406 TIME...MOT...LOC 2137Z 251DEG 12KT 3896 10413 MOORE
Special Weather Statement National Weather Service Pueblo CO 348 PM MDT Tue Jul 14 2020 COZ081-082-142230- Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 348 PM MDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 430 PM MDT... At 347 PM MDT, Doppler radar was tracking a strong thunderstorm near Cripple Creek, or 19 miles west of Colorado Springs, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pikes Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3879 10528 3888 10530 3890 10506 3882 10502 TIME...MOT...LOC 2147Z 260DEG 12KT 3884 10517 MOORE
Special Weather Statement National Weather Service Pueblo CO 357 PM MDT Tue Jul 14 2020 COZ084-085-142230- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 357 PM MDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL 430 PM MDT... At 357 PM MDT, Doppler radar was tracking a strong thunderstorm over Rush, or 34 miles southwest of Limon, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rush. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3894 10406 3879 10405 3881 10415 3889 10417 TIME...MOT...LOC 2157Z 254DEG 14KT 3886 10407 MOORE
The Pueblo radar (KPUX), 44 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Social media picture.
Local broadcast media relayed golf ball hail.
Multiple spotters and public reported a tornado moving through Bent County towards the City of Las Animas. No damage reported.
Springfield AWOS mesaured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959416, 959417, 959418, 959419.